Fentanyl patch placement , itching and Fentanyl withdrawal.
I am on a high dose of the Fentanyl patch. I have been on the patch for many years. I change them about every 48 hours. I tried every 72 hours but I would have pain and withdrawal symptoms. My husband has put them on my upper to mid back for years. About 3 weeks ago, I started having intense episodes of itching. It seemed like it would start at one place under the patch, not many places on all patches, and then the itch would spread to my arms, head and other places on my back not covered with the patch as well as my chest. He tried putting Benadryl, Cortisone and Benzocaine sprays on my arms and other places where the patches weren't. I even tried taking oral Benadryl. But, the itch wouldn't go away.
I've heard of the no patch below the waist rule but have never been able to find out why it would make a difference. I worked with physicians in the medical field for several years and read up on all the Fentanyl literature I could.
So my husband decided to put them on the outside of my left leg. I had an episode that had all the earmarks of early Fentanyl withdrawal which included yawning, aching, sore joints, and that flu like feeling. We wondered, did they not release the med as well there because there wasn't enough contact as there was when he put them on my back?
Then he put the patches on my lower back. Same problem of possible Fentanyl withdrawal symptoms. My husband deduced that there was more subcutaneous fat there so some of the Fentanyl was being stored in the fat.
Then he tried putting them up high on my back. The bottom one started itching in one place under the patch and then I had the itching episode again.
Now he has put the patches more on the side of my back and I think everything is okay so far.
But, I am wondering, is the itching due to a reaction to the Fentanyl patch? I have been wearing them for years and there was no redness. I am very sensitive to any decrease of Fentanyl in my system and will have withdrawal like symptoms. Why do I still have withdrawal symptoms when I take Methadone and Dilaudid which are my breakthrough pain meds?
We have a memeber that has been on the patches for years and has had a similar problem. Just as you, she developed this itching and rash after several years of being on the patch. Unfortunately she is on vacation and can't comment. I do beleive her itching finally straightened out too.
Here's what happened to me. I was on the Fentanyl Patch too for several weeks. Suddenly I had almost the same thing happen to me. The itching was almost unbearable and the rash was definitely hive-like but blistered under the patch. I too had it on my upper back, just above my shoulder blade. My physician said that it was a reaction to the adhesive and not the medication. She prescribed a steroidal cream in hopes it would help. It didn't. I tried it for several more applications. Like you, if I didn't put it on my back it wasn't quite as bad but I felt it did not absorb as well. I simply cannot tolerate the rash, blistering and itching so the Fentanyl Patch is out for me.
Placement is important. You need an adequate amount of adipose (fat) and muscle tissue in an area with good circulation. Very thin, frail ppl do not absorb as well. For some ppl the thigh is ok for others it is not for various reasons. I was taught that it is best placed on the torso but preferably not over the heart and the site needs to be rotated with every change.
As far as your withdrawal symptoms I just haven't a good response. It makes sense that you would have some w/d but nothing severe with the other opiates on board and at least some of the Fentanyl being absorbed. But we are all different as our our systems. Your system may just be very sensitive.
Other's may post with more information or comments. Thanks for sharing your experience with us. I hope you will keep in touch and let us know how you are doing.
I have been off of the Fentanyl Patch 50mg every 48 hrs that I was on for 8 years, for 6 weeks now. It was my decision to take myself off, not my my Dr's! I currently suffer from Psoriatic Arthritis and Fibromyalgias, as well as Chronic Migraines! Needless to say the last several months have been hell! But I think I'm finnally starting to see the light at the end of the tunnel! The one problem that is persisting, that started during my withdrawal, not while I was on the patches is driving me mad! It is a consistent excessive itching all over my body. It's like I'm lying in a bed of needles! My question is, is this just another part of the fentenyl withdrawal that has yet to go away, but will or,is it possible something more serious like my thyroid or liver that I need to get checked out! By the way, I am so relieved to be off the Fentenyl but since I still have a lot of pain to deal with on a daily basis so I can even function, I have just started a new medication called Nucynta - Health Name -Tapentadol. So far I have had no adverse side effects and it has really helped me with my pain without giving me that "High" feeding!
This is an old post and you'll get better responses if you post your own question. But generally, Fentanyl stays in your system longer than most other opiates and the withdrawals are no fun. Glad to hear you're getting relief with Nucynta. I had a terrible reaction to it but it seems to be a good pain management drug for some people.
I have recently been on 25mcg Fentanyl Patches Watson Brand. They worked fine. When AI picked up my latest RX they were for Par Brand, My skin is swollen & red with severe itching. Is this from the brand change or is something else going on?
Any help will be greatly appreciated.
I'm also taking 7.5 mg Percocet three times daily.
What do you do if you get a itchy rash under the patch? it works well, but I'm getting lasting red marks everywhere. I tried to place them on my legs ( because I'm parylized). but they didn't work as well. I'm on 12 mg. How long does it take to become immune?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.